Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 519, NWS Norman, OK

June 23, 2016Grant County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 23, 2016, 2:56 PM CDT for Grant County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2016, 2:56 PM CDT (19:56 UTC)
Expired
Jun 23, 2016, 3:45 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Grant County, OK

The radar

The Vance AFB radar (KVNX), 31 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 12:58 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 23, 12:58 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1258 PM CDT THU JUN 23 2016

.DISCUSSION...
The 23/18Z TAF discussion is below.

&&

.AVIATION...
VFR conditions are expected to continue through the TAF period.
Isolated showers and storms may impact KGAG/KWWR/KPNC this
afternoon, but the probability of storms is too low to include in
TAFS. A windshift and/or outflow boundary will be in the vicinity
of KGAG and KWWR through this afternoon, which will result in
variable wind direction. Elsewhere, expect south-southwest winds
to weaken and back to the south-southeast overnight. There is an
outside possibility for storms to approach KGAG and KWWR from the
northwest overnight; however, confidence is low.

Mahale

&&

.PREV DISCUSSION... /issued 1030 AM CDT THU JUN 23 2016/

DISCUSSION...
Precipitation continues to struggle to move into our forecast area
from the Panhandles. The mid/upper-level disturbance over
southwest Kansas is, however, producing strong storms near Dodge
City. This type of convection may spread back south into northern
Oklahoma by mid-afternoon, and persist into the early evening, as
suggested by the HRRR/HRRRX.

This is handled well by the current forecast, so no changes are
planned for this morning.

PREV DISCUSSION... /issued 455 AM CDT THU JUN 23 2016/

DISCUSSION...
Convection over the Texas panhandle has been on a decreasing
trend recently, so despite earlier HRRR runs forecasting it to
move into northwest Oklahoma, that is looking less likely. Still
there is a chance of redevelopment this afternoon in northern
Oklahoma near the surface boundary. Low storm chances will be
confined to the north tonight and Friday as well. We have a
fighting chance for storms over a broader area this weekend and
into next week. Otherwise, very warm conditions will continue.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  98  75  95  73 /  10  10  10   0
Hobart OK        101  75  96  73 /  10  10   0   0
Wichita Falls TX  99  75  96  74 /  10   0   0   0
Gage OK           97  74  98  73 /  30  20  10  10
Ponca City OK     99  76  96  74 /  30  20  20   0
Durant OK         95  74  93  73 /  10   0   0   0

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

23/10/10
Hazardous weather outlook, Jun 23, 11:49 AM CDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1149 AM CDT THU JUN 23 2016

OKZ004>048-050>052-TXZ083>090-241000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1149 AM CDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE ACROSS
NORTHERN OKLAHOMA THIS AFTERNOON AND EARLY EVENING. NICKEL TO
QUARTER SIZE HAIL AND 50 TO 60 MPH WIND GUSTS WILL BE POSSIBLE
WITH THE STRONGEST STORMS.

.HEAT...
AFTERNOON HEAT INDEX VALUES WILL REACH 95 TO 105 ACROSS MUCH OF
OKLAHOMA AND WESTERN NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.HEAT...
AFTERNOON HEAT INDEX VALUES WILL REACH 95 TO 105 ACROSS MUCH OF
THE AREA FRIDAY THROUGH MONDAY.

.THUNDERSTORMS...
THUNDERSTORM CHANCES RETURN SUNDAY AND CONTINUE THROUGH WEDNESDAY.
A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jun 23, 2:19 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
219 PM CDT THU JUN 23 2016

OKZ007-231945-
GRANT OK-
219 PM CDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT COUNTY UNTIL
245 PM CDT...

AT 215 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
WAKITA...MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
MEDFORD AND WAKITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3672 9786 3683 9801 3700 9787 3698 9772
      3686 9765
TIME...MOT...LOC 1915Z 224DEG 13KT 3686 9786

CMS
Local storm report, Jun 23, 2:56 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             8 NNE MEDFORD           36.91N 97.68W
06/23/2016  E1.00 INCH       GRANT              OK   TRAINED SPOTTER

            RELAYED VIA WFO ICT.

&&

DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:19 PM CDTSpecial Weather StatementOUNGrant26 min
Jun 23, 3:42 PM CDTSevere Thunderstorm WarningOUNGrant48 min
Jun 23, 3:46 PM CDTSpecial Weather StatementOUNGarfield29 min
Jun 23, 4:22 PM CDTSpecial Weather StatementOUNGarfield23 min
Jun 23, 4:31 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble44 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.